Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 19, NWS Wichita, KS

March 15, 2000Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 15, 2000, 6:24 PM CST for Sumner County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 15, 2000, 6:24 PM CST (00:24 UTC)
Expired
Mar 15, 2000, 7:30 PM CST
In force
66 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sumner County, KS

The radar

The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 6:44 PM CSTHail 0.88South Haven, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 3:00 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2000-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2000-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 160025
SVRICT
KSC191-160130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CST WED MAR 15 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 730 PM CST.

* AT 625 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SOUTH HAVEN...OR ABOUT    
  25 MILES WEST OF ARKANSAS CITY...MOVING EAST AT 15 MPH. THIS
  EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR SUMNER COUNTY.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR SOUTH HAVEN AROUND 640 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 730 PM CST.

LAT...LON 3714 9758 3702 9753 3703 9717 3724 9729

HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:39 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 15, 3:39 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CST WED MAR 15 2000

MAIN CHALLENGE THIS PACKAGE IS PRECIP TYPE AND AMOUNT INTO THU. ETA
SEEMED TO HAVE INITIALIZED SLIGHTLY BETTER IN OUR AREA...HOWEVER NO
MODEL REALLY STANDS OUT. IN GENERAL...LOW MOVES SOUTH ALONG ROCKIES
AND COMES OUT INTO THE PLAINS IN SOUTHEAST CO AND TX/OK PANHANDLES
TONIGHT. BEST UPPER LEVEL DYNAMICS APPEARS IT WILL STAY TO OUR SOUTH
AND WEST. HOWEVER DECENT ISENTROPIC LIFT REMAINS OVER OUR AREA INTO
THU. FCST SOUNDINGS SHOW ATMOSPHERE REMAINS SAT THROUGH MIDDAY THU
AS WELL. SOUNDINGS ALSO SHOW RAIN THE MOST LIKELY PRECIP TYPE FOR
TONIGHT ACROSS MOST OF FCST AREA. EXPECT THE CHANGE TO SNOW TO START
IN CEN SECTION CLOSE TO MIDNIGHT...AND SLOWLY MOVE SOUTH OVERNIGHT.
THE CHANGE OVER IN SCEN KS MAY BE A TAD LATER THAN PREVIOUSLY
THOUGHT...HOWEVER WILL LEAVE WORDING AFTER MIDNIGHT. WILL CHANGE
WORDING IN SE SECTION TO TOWARD MORNING. SOUNDINGS DON/T SHOW IT
CHANGING OVER UNTIL THU MORNING.

BACKING UP TO THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE ALREADY
DEVELOPED IN NORTHERN OKLAHOMA. APPEARS IT WILL BE A RACE BETWEEN
WARM AIR FLOWING NORTH AND COLD FRONT MOVING SOUTH. WINDS AT ICT
HAVE JUST NOW SWITCHED TO THE NORTHEAST. WOULD APPEAR FRONT IS JUST
NOW MOVING THROUGH US AND BEST CHANCE FOR STRONG THUNDERSTORMS WILL
BE CLOSER TO THE OKLAHOMA BORDER.

CURRENT FCST TEMPS FOR TONIGHT GENERALLY LOOK GOOD...HOWEVER MAY
RAISE FCST LOWS FOR RUSSELL AREA ONE CAT. EXPECT CLOUDY SKIES AND
PRECIP TO CONTINUE INTO THU. WOULD THINK TEMPS WOULD NOT CLIMB A
WHOLE LOT. WILL LOWER FCST HIGHS TOMORROW TO BE MORE IN LINE WITH
MOS. FCST LOWS THU NIGHT STILL LOOK ON TRACK. WILL LOWER FCST HIGHS
ON FRI SLIGHTLY.

MODELS STILL SHOW A LOT OF UNCERTAINTY THROUGH THE EXTENDED. NOW
WEEKEND LOOKS LIKE IT WILL BE DRY WITH A CHANCE FOR PRECIP FOR THE
START OF THE WORK WEEK. HOWEVER WILL LEAVE ENTIRE EXTENDED DRY FOR
NOW...DUE TO THE UNCERTAINTY.

FCSTID = 7/NRR
ICT   33  39  25  50 /  90  50  10  10
HUT   30  37  26  50 /  90  50  10  10
EWK   31  38  26  50 /  90  50  10  10
EQA   32  40  26  50 /  90  50  10  10
WLD   35  40  26  50 /  90  60  10  10
RSL   26  36  22  48 /  60  30  10  10
GBD   27  36  22  48 /  60  30  10  10
SLN   28  37  25  48 /  70  30  10  10
MPR   29  37  25  48 /  70  30  10  10
CFV   36  42  26  50 /  80  60  10  10
CNU   36  39  26  50 /  80  60  10  10
K88   34  38  26  50 /  80  60  10  10

.ICT...NONE.

In the hours before

Special weather statement, Mar 15, 4:25 PM CST, 1 hour 59 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-152245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CST WED MAR 15 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVnATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

HYSELL

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.